Tennessee, 2010

Damaging Winds in Tennessee, June 28, 2010

June 28, 2010 · NWS OHX · 6 events in 5 counties and zones

Severe thunderstorms developed across central and eastern portions of Middle Tennessee during the late afternoon through early evening hours on June 28th, resulting in thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms developed across central and eastern portions of Middle Tennessee during the late afternoon through early evening hours on June 28th, resulting in thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 28, 1:53 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 28, 1:53 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
253 PM CDT MON JUN 28 2010

.DISCUSSION...COLD FRONT MOVING INTO KY WITH SCATTERED
THUNDERSTORMS DEVELOPING AHEAD OF IT. A LINE OF THUNDERSTORMS
FROM KY INTO NORTHWEST TN APPARENTLY ALONG PREFRONTAL TROUGH.
ALL OF THIS ACTIVITY WILL INCREASE AND COVERAGE AND SOMEWHAT IN
INTENSITY AS THE FRONT COMES INTO THE WARM AND HUMID AIR ACROSS
MID TN THIS EVENING. A FEW STRONG TO SEVERE STORMS MAY PRODUCE
LOCALIZED DOWNBURST WINDS. FREQUENT LIGHTNING AND HEAVY DOWNPOURS
WILL BE COMMON ACROSS THE AREA. ACTIVITY WILL DIMINISH LATE
TONIGHT WITH LOSS OF HEATING. PATCHY LATE NIGHT FOG IS POSSIBLE.

THE FRONT WILL SLOW DOWN AS IT REACHES OUR SOUTHERN COUNTIES...SO
AT LEAST A SMALL CHANCE FOR SHOWERS/STORMS WILL CONTINUE OVER THE
SOUTH HALF THROUGH TUESDAY. ONLY LIGHTLY DRIER/COOLER AIR WILL BE
PUSHING IN FROM THE NORTH...SO TEMPS NEAR 90 EXPECTED. ANOTHER PUSH
OF COOLER AND DRIER AIR WILL COME IN TUESDAY NIGHT INTO
WEDNESDAY...BRINGING CLEARING SKIES AND MUCH MORE PLEASANT
CONDITIONS FOR SEVERAL DAYS.

THE EXTENDED FORECAST WILL LEAN TOWARD THE ECMWF
SOLUTION...ALTHOUGH THE LATEST GFS IS TRENDING THAT WAY. HIGH
PRESSURE WILL BE OVER THE REGION WITH A BUILDING RIDGE.
TEMPERATURES WILL CREEP UPWARD INTO THE 90S AGAIN BY INDEPENDENCE
DAY. WE WILL KEEP THE FORECAST DRY FOR NOW...BUT PROBABLY SOME
ISOLATED THUNDERSTORMS CANNOT BE RULED OUT AS THE HEAT AND
HUMIDITY REBUILD.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  90  68  86 /  50  10  10  10
CLARKSVILLE    66  87  64  84 /  40   0  10  10
CROSSVILLE     66  83  65  81 /  60  30  10  10
COLUMBIA       71  90  69  87 /  60  30  10  10
LAWRENCEBURG   70  89  69  87 /  60  40  20  10
WAVERLY        68  88  66  86 /  50  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Jun 28, 4:08 AM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CDT MON JUN 28 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-291030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
508 AM CDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO PASS THROUGH MIDDLE TENNESSEE TODAY
AND TONIGHT, BRINGING WIDESPREAD THUNDERSTORMS TO THE MID STATE.
SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE, WITH DAMAGING
STRAIGHT LINE WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Special weather statement, Jun 28, 11:44 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1244 PM CDT MON JUN 28 2010

TNZ005>011-022>034-065-066-281845-
BENTON-CHEATHAM-CLAY-CUMBERLAND-DAVIDSON-DICKSON-FENTRESS-HOUSTON-
HUMPHREYS-JACKSON-MACON-MONTGOMERY-OVERTON-PICKETT-PUTNAM-ROBERTSON-
SMITH-STEWART-SUMNER-TROUSDALE-WHITE-WILSON-
1244 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...CLAY...
CUMBERLAND...DAVIDSON...DICKSON...FENTRESS...HOUSTON...HUMPHREYS...
JACKSON...MACON...MONTGOMERY...OVERTON...PICKETT...PUTNAM...
ROBERTSON...SMITH...STEWART...SUMNER...TROUSDALE...WHITE AND WILSON
COUNTIES...

AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ACROSS SOUTHERN KENTUCKY. THE LINE
WILL MOVE SOUTHEAST AND INTO NORTHWEST MIDDLE TENNESSEE DURING THE
NEXT HOUR. IN ADDITION...SCATTERED THUNDERSTORMS WILL DEVELOP OUT
AHEAD OF THE LINE ACROSS NORTHERN MIDDLE TENNESSEE. A FEW STORMS
COULD BECOME STRONG ACROSS MIDDLE TENNESSEE DURING THE NEXT
HOUR...WITH WIND GUSTS TO 40 MPH...ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING.

BOYD
Special weather statement, Jun 28, 1:28 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
228 PM CDT MON JUN 28 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-282030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
228 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...BENTON...CANNON...
CHEATHAM...CLAY...COFFEE...CUMBERLAND...DAVIDSON...DEKALB...
DICKSON...FENTRESS...GILES...GRUNDY...HICKMAN...HOUSTON...
HUMPHREYS...JACKSON...LAWRENCE...LEWIS...MACON...MARSHALL...MAURY...
MONTGOMERY...OVERTON...PERRY...PICKETT...PUTNAM...ROBERTSON...
RUTHERFORD...SMITH...STEWART...SUMNER...TROUSDALE...VAN BUREN...
WARREN...WAYNE...WHITE...WILLIAMSON AND WILSON COUNTIES...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS EXTENDING ACROSS SOUTHERN KENTUCKY DOWN
INTO NORTHWEST MIDDLE TENNESSEE. SCATTERED THUNDERSTORMS HAVE ALSO
DEVELOPED OUT AHEAD OF THE LINE. A FEW STORMS MAY BECOME STRONG TO
SEVERE IN MIDDLE TENNESSEE DURING THE AFTERNOON...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

BOYD
Local storm report, Jun 28, 3:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
404 PM CDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     DOWNBURST        6 S NASHVILLE           36.08N 86.78W
06/26/2010                   DAVIDSON           TN   NWS STORM SURVEY

            IT WAS DETERMINED THAT A MICROBURST WITH MAXIMUM WINDS
            AROUND 90 MPH OCCURRED. AROUND 100 TREES WERE SNAPPED OR
            UPROOTED...SEVERAL BUILDINGS SUFFERED PARTIAL UPLIFTING
            AND SHINGLE DAMAGE...AND FOUR WOODEN POWER POLES WERE
            SNAPPED.

0745 PM     HAIL             7 S NASHVILLE           36.07N 86.78W
06/26/2010  E1.75 INCH       DAVIDSON           TN   EMERGENCY MNGR

            HAIL OF AT LEAST GOLF BALL SIZE BROKE SEVERAL CAR WINDOWS
            AT A BUSINESS NEAR THE INTERSECTION OF TROUSDALE DRIVE
            AND BLACKMAN RD.

&&

The radar

The Nashville radar (KOHX), 29 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
June 28, 3:25 PM CST
Where
Wilson County, 1.81 mi WNW of Greenwood
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.160, -86.260

Tree was reported downed 5 miles southeast of Lebanon.

Thunderstorm Wind, Davidson

When
June 28, 3:25 PM CST
Where
Davidson County, 1.45 mi ESE of Brentwood
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.024, -86.755

Trees were blown down on Cottonport Drive just north of the Davidson and Williamson County Lines.

Thunderstorm Wind, Overton

When
June 28, 4:25 PM CST
Where
Overton County, 0.64 mi ENE of Oak Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.384, -85.239

Trees were blown down along Jamestown Highway and across several other areas of Eastern Overton County.

Thunderstorm Wind, Fentress

When
June 28, 4:55 PM CST
Where
Fentress County, 0.29 mi WSW of Grimsley
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.268, -84.985

One tree was blown down on a house in Grimsley.

Thunderstorm Wind, Fentress

When
June 28, 6:00 PM CST
Where
Fentress County, 2.78 mi W of Squirrel Flat
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.480, -85.000

Trees were blown down just west of the Pall Mall Area.

Thunderstorm Wind, Coffee

When
June 28, 6:00 PM CST
Where
Coffee County, Manchester
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
35.480, -86.080

Strong winds roared through the Blanton's Chapel area as well as the downtown Manchester area. Emergency dispatchers said fallen trees blocked parts of North Woodland, Hendrickson Drive, Hills Chapel, Hillcrest and Iris Drive areas. A tree also blocked a section of Doak Road at Hills Chapel Road. Because of a power failure the traffic lights at the intersection of State Highway 51 and State Highway 53 in Manchester were out for a time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243511, 244097, 244105, 244093, 243514, 244742.